IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

The Chain Store Paradox

  • Reinhard Selten

    (Institute of Mathematical Economics, Bielefeld University)

It is the purpose of this paper to present the example of a simple game in extensive form where the actual behavior of well informed players cannot be expected to agree with the clear results of game theoretical reasoning. A story about a fictitious chain store and its potential competitors is a convenient way to describe the game. This expositionary device should not be misunderstood as a model of a real situation. In view of the story the game will be called "the chain store game". The disturbing disagreement between plausible game behavior and game theoretical reasoning constitutes the "chain store paradox". The chain store paradox throws new light on the well known difficulties which arise in connection with the finite supergame of prisoners' dilemma game. A limited rationality approach seems to be needed in order to explain human strategic behavior. An attempt shall be made to discuss the possibility of a "tree-level theory of decision making" as an explanation of discrepancies between game theoretic analysis and human behavior.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.imw.uni-bielefeld.de/papers/files/imw-wp-18.pdf
File Function: First version, 1974
Download Restriction: no

Paper provided by Bielefeld University, Center for Mathematical Economics in its series Working Papers with number 018.

as
in new window

Length:
Date of creation: Jul 1974
Date of revision:
Handle: RePEc:bie:wpaper:018
Contact details of provider: Postal: Postfach 10 01 31, 33501 Bielefeld
Phone: +49(0)521-106-4907
Web page: http://www.imw.uni-bielefeld.de/

More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Hart, Sergiu & Kohlberg, Elon, 1974. "Equally distributed correspondences," Journal of Mathematical Economics, Elsevier, vol. 1(2), pages 167-174, August.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:bie:wpaper:018. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dr. Frederik Herzberg)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.